Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 233, NWS Lubbock, TX

August 19, 2012Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 19, 2012, 11:52 AM CDT for Yoakum County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2012, 11:52 AM CDT (16:52 UTC)
Expired
Aug 19, 2012, 12:30 PM CDT
In force
38 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 105 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WUUS54 KLUB 191652
SVRLUB
TXC501-191730-
/O.NEW.KLUB.SV.W.0233.120819T1652Z-120819T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1152 AM CDT SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YOAKUM COUNTY IN NORTHWEST TEXAS.

* UNTIL 1230 PM CDT

* AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PLAINS...AND MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE DENVER CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3296 10259 3296 10288 3325 10285 3326 10262
TIME...MOT...LOC 1652Z 357DEG 12KT 3317 10273

$$

MCZ/CWA
1 follow-up statement
962 
WWUS54 KLUB 191724
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1224 PM CDT SUN AUG 19 2012

TXC501-191732-
/O.EXP.KLUB.SV.W.0233.000000T0000Z-120819T1730Z/
YOAKUM TX-
1224 PM CDT SUN AUG 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YOAKUM COUNTY
WILL EXPIRE AT 1230 PM CDT...

THE STORM WHICH PROMPTED THE WARNING IS MOVING SOUTH OF THE WARNED 
AREA INTO GAINES COUNTY. PERSONS IN SOUTHERN YOAKUM COUNTY WILL 
STILL EXPERIENCE MODERATE TO HEAVY RAINFALL THROUGH 1245 PM CDT 
WHICH WILL LEAD TO RAPID PONDING OF WATER ON AREA ROADS.

LAT...LON 3296 10259 3296 10288 3325 10285 3326 10262
TIME...MOT...LOC 1724Z 012DEG 15KT 3302 10284

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:31 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 19, 6:31 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
631 AM CDT SUN AUG 19 2012

.AVIATION...
THERE IS STILL AN OUTSIDE SHOT OF LOW STRATUS OR LIGHT FOG TO
AFFECT THE KLBB TERMINAL THIS MORNING. ALTHOUGH...MOST
RESTRICTIONS WILL BE VERY PATCHY. DRIER AIR INCOMING FROM THE
NORTH WILL SCOUR OUT ANY FOG BY MID MORNING. OTHERWISE...THUNDER
IS EXPECTED TO REMAIN WEST OF THE TERMINALS THIS AFTERNOON AND VFR
WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 418 AM CDT SUN AUG 19 2012/

SHORT TERM...
CONVECTION HAS ALL CLEARED THE AREA EARLY THIS MORNING WITH PATCHY
LOW STRATUS IN THE WAKE OF THE CONVECTION. A WEAK SHORTWAVE WILL
MOVE SOUTHEAST THROUGH THE NORTHWEST FLOW TODAY. HOWEVER...THIS
DISTURBANCE IS FAIRLY WEAK AND WILL NOT HAVE THE ASSISTANCE OF A
FRONTAL BOUNDARY TODAY. THERE WILL ALSO BE CONVERGENCE OVERHEAD THE
AREA. THE REGION WILL SEE EASTERLY UPSLOPE FLOW WHICH MAY PROMOTE
CONVECTION ON THE HIGHER TERRAIN OF NEW MEXICO. THE NAM HAS NOT
DEVIATED FROM ITS BULLISH QPF FOR THIS AFTERNOON WHICH STILL LOOKS
WELL OVERDONE. MID AND UPPER LEVELS WILL DRY OUT BEHIND THIS
SHORTWAVE WHICH IS ALSO EVIDENT ON WATER VAPOR IMAGERY. THIS WILL
LEAD TO A SIGNIFICANT REDUCTION IN PRECIPITABLE WATER VALUES. A LOW
LEVEL THETA-E RIDGE OUT WEST THIS MORNING WILL BE SQUASHED BY THE
AFTERNOON. LOWER THETA-E AIR WILL ALSO BE MOVING IN FROM THE NORTH
WITH SURFACE RIDGING MOVING INTO THE REGION. INSTABILITY WILL BE
RELATIVELY LOW TODAY WITH VALUES PROGGED TO BE LESS THAN 1000 J/KG
WITH HIGHEST VALUES SOUTH OF THE SOUTH PLAINS. MOST MODELS STILL
SHOW SOME SORT OF CONVECTION IN NEW MEXICO TODAY WHICH GARNERS
ENOUGH CONFIDENCE TO CONTINUE SLIGHT POP CHANCES. OTHERWISE...TODAY
WILL BE A RELATIVE DOWN DAY UNTIL MONDAY EVENING. JDV

LONG TERM...
SOLUTIONS REMAIN CONSISTENT WITH THE NEXT DISTURBANCE EXPECTED TO
RIDE OVER THE TOP OF THE WESTERN U.S. RIDGE AND INTO THE PLAINS
MONDAY NIGHT AND TUESDAY. TRENDS TOWARD SLIGHTLY DEEPER AND SLOWER
OUTCOME MAKE SENSE AS WAVE MOVES FURTHER INTO EASTERN TROUGH.
LEE-TROUGHING WILL LEAD TO IMPROVING SOUTHERLY LOW LEVEL FLOW AND
MOISTURE TRANSPORT NORTHWARD INTO LOW-LEVEL CONVERGENCE AREA
VICINITY SOUTHERN HIGH PLAINS/FRONT RANGE INTERFACE MONDAY
AFTERNOON. DEVELOPING THUNDERSTORMS MAY BRIEFLY ATTAIN ENOUGH
ORGANIZATION TO CONSIDER RISK FOR A FEW SEVERE STORMS...MUCH AS WE
HAVE SEEN SEVERAL TIMES THE PAST WEEK. HOWEVER...WE STILL VIEW THE
MORE GENEROUS WRF/NAM AS DUBIOUS PREFERRING MORE CONSERVATIVE AND
BETTER RECENT TRACK RECORD OF THE GFS. STILL...THIS WOULD SUPPORT
AT LEAST A CHANCE OF THUNDER MOVING SOUTHEAST ACROSS THE AREA LATE
MONDAY INTO TUESDAY.

FLAT UPPER RIDGING EXPECTED TO REMAIN FAIRLY MOIST THROUGH THE
REMAINDER OF THE WEEK WITH PRECIPITABLE WATER VALUES NEAR OR OVER
1.5 INCHES. ADDITIONAL WAVES SHOULD EJECT OVER THE TOP OF THE
RIDGE WEDNESDAY NIGHT AND ALSO AROUND FRIDAY NIGHT WITH MAIN
ENERGY REMAINING WELL NORTH-NORTHEAST OF THE AREA PER GFS SOLUTION.
THESE FLATTER SOLUTIONS OVER THE SOUTHERN HIGH PLAINS LIKELY WILL
HAVE LESS FOCUS SO IT IS UNCLEAR WHETHER SHOWERS ARE VIABLE EVEN
THOUGH MOISTURE SHOULD BE FAIRLY HEFTY. HEIGHTS ALSO SHOULD SLOWLY
RISE BY THE END OF THE WEEK AND AS SUCH WE WILL REFRAIN FROM
MENTIONING THUNDER CHANCES ALTHOUGH CLEARLY THERE APPEARS TO BE A
NON-ZERO CHANCE AT THIS TIME THAT MAY NEED MORE ATTENTION AS
DETAILS EMERGE. SLIGHT WARMING STILL INDICATED LATE IN THE WEEK.
FEW CHANGES OVER-ALL TO THE PREVIOUS FORECAST. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        83  57  84  58  83 /  10  10  20  30  20
TULIA         82  60  84  59  81 /  10  10  10  30  20
PLAINVIEW     84  60  85  61  83 /  10  10  10  30  20
LEVELLAND     83  60  86  63  85 /  10  10  10  30  20
LUBBOCK       85  61  87  64  84 /  10  10  10  30  20
DENVER CITY   85  61  87  65  88 /  20  10  10  20  20
BROWNFIELD    84  61  88  66  87 /  20  10  10  20  20
CHILDRESS     88  63  88  64  82 /  10   0  10  30  20
SPUR          86  64  89  66  84 /  10  10  10  20  20
ASPERMONT     91  65  91  69  87 /  10  10  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Aug 19, 10:36 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1036 AM CDT SUN AUG 19 2012

TXZ021>044-201545-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1036 AM CDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SLOW-MOVING THUNDERSTORMS WILL AFFECT MAINLY THE FAR WESTERN AND
SOUTHWESTERN SOUTH PLAINS THIS MORNING. LOCALLY HEAVY RAINFALL
AROUND ONE INCH WILL BE POSSIBLE WITH SOME STORMS IN ADDITION TO
VERY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG THUNDERSTORMS CAPABLE OF NEAR-SEVERE WIND GUSTS AND
HAIL CLOSE TO ONE INCH IN DIAMETER MAY DEVELOP OVER PARTS OF THE
AREA LATE MONDAY.

In the hours before

Special weather statement, Aug 19, 10:13 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1013 AM CDT SUN AUG 19 2012

TXZ027-028-033-034-191545-
BAILEY-COCHRAN-HOCKLEY-LAMB-
1013 AM CDT SUN AUG 19 2012

...SPECIAL WEATHER STATEMENT FOR NORTHEAST COCHRAN...NORTHWEST
HOCKLEY...SOUTHWEST LAMB AND BAILEY COUNTIES...

AT 1013 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
PAIR OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST
CENTRAL BAILEY COUNTY TO EXTREME SOUTHEASTERN BAILEY COUNTY...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY DOWNPOURS AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3423 10304 3424 10303 3391 10244 3361 10244
      3393 10304
TIME...MOT...LOC 1512Z 320DEG 12KT 3413 10300 3390 10261

MCZ
Special weather statement, Aug 19, 10:50 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1050 AM CDT SUN AUG 19 2012

TXZ033-034-039-040-191615-
COCHRAN-HOCKLEY-TERRY-YOAKUM-
1050 AM CDT SUN AUG 19 2012

...SPECIAL WEATHER STATEMENT FOR YOAKUM...TERRY...COCHRAN AND
HOCKLEY COUNTIES...

AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
MORTON TO 20 MILES NORTHEAST OF PLAINS...MOVING SOUTH AT 10 MPH.
ANOTHER STRONG STORM WAS LOCATED IN RURAL SOUTHWEST COCHRAN COUNTY
ALSO MOVING SOUTH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS ARE LIKELY WITH THESE STORMS. HEAVY RAINS WILL CAUSE RAPID
PONDING OF WATER ON AREA ROADS AND MAY LEAD TO MINOR
FLOODING...PARTICULARLY IN EASTERN COCHRAN COUNTY EAST OF HIGHWAY
214.

LAT...LON 3360 10305 3383 10289 3382 10250 3317 10237
      3316 10305
TIME...MOT...LOC 1546Z 346DEG 8KT 3380 10271 3341 10260

MCZ
Special weather statement, Aug 19, 11:23 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1123 AM CDT SUN AUG 19 2012

TXZ027-028-033-034-039-040-191645-
BAILEY-COCHRAN-HOCKLEY-LAMB-TERRY-YOAKUM-
1123 AM CDT SUN AUG 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR
YOAKUM...TERRY...COCHRAN...HOCKLEY...LAMB AND BAILEY COUNTIES...

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST
OF MORTON TO 30 MILES SOUTH OF MORTON...MOVING SOUTH AT 15 MPH.

VERY HEAVY RAINFALL RATES UP TO 3 INCHES PER HOUR...HAIL TO 1/2 INCH
IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH
THESE STORMS.

REPEATED HEAVY RAINS PARTICULARLY IN EASTERN COCHRAN WILL LEAD TO
PONDING OF WATER ON MANY ROADS AND MAY CAUSE MINOR FLOODING.

LAT...LON 3396 10250 3316 10242 3310 10281 3391 10285
TIME...MOT...LOC 1620Z 353DEG 17KT 3388 10264 3329 10264

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:15 PM CDTSpecial Weather StatementLUBCastro30 min
Aug 18, 7:29 PM CDTSpecial Weather StatementLUBParmer31 min
Aug 18, 7:58 PM CDTSpecial Weather StatementLUBCastro32 min
Aug 18, 8:24 PM CDTSpecial Weather StatementLUBParmer36 min
Aug 18, 8:37 PM CDTSpecial Weather StatementLUBLamb23 min
Aug 18, 8:44 PM CDTSevere Thunderstorm WarningLUBLamb46 min
Aug 18, 9:24 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb51 min
Aug 18, 10:08 PM CDTSevere Thunderstorm WarningLUBCochran52 min
Aug 18, 11:00 PM CDTSpecial Weather StatementLUBYoakum30 min
Aug 19, 10:13 AM CDTSpecial Weather StatementLUBBailey32 min
Aug 19, 10:50 AM CDTSpecial Weather StatementLUBCochran25 min
Aug 19, 11:23 AM CDTSpecial Weather StatementLUBCochran22 min
Aug 19, 11:26 AM CDTSevere Thunderstorm WarningLUBTerry, Yoakum34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.